[Cobalt poisoning due to metal-on-metal hip implants].

Nederlands tijdschrift voor geneeskunde (2012-10-19)
Marieke A Dijkman, Irma de Vries, Henneke Mulder-Spijkerboer, Jan Meulenbelt
摘要

Since 2011, cobalt and chromium blood levels are measured in patients with a metal-on-metal hip implant (MoM prosthesis). In this article we discuss the health risks that are related to chronically elevated blood cobalt concentrations induced by abnormal wear and corrosion of the MoM prosthesis. Only a few patients who have systemic symptoms of poisoning, besides local symptoms around the failing MoM prosthesis, have been described in the literature. Toxic blood cobalt concentrations may be accompanied by hypothyroidism, polyneuropathy, impairment of cranial nerves II and VIII and cardiomyopathy. Treatment consists of removal of the prosthesis. In patients with a normal kidney function, the cobalt blood levels rapidly decrease and symptoms of cobalt intoxication subside. Chelation therapy should be restricted to those patients who are unable to undergo removal of the prosthesis immediately due to their medical condition. This can for example be because of a severe cobalt-induced cardiomyopathy.